Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 210, NWS Goodland, KS

July 3, 2005Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2005, 12:27 PM CDT for Decatur County, Norton County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 12:27 PM CDT (17:27 UTC)
Expired
Jul 3, 2005, 1:15 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:00 PM CDTHAIL 1Norcatur, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 7:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-681 J/kg
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 031727
SVRGLD
KSC039-137-031815-
/O.NEW.KGLD.SV.W.0210.050703T1727Z-050703T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1227 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 115 PM CDT

* AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLAYTON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORCATUR AROUND 1235 PM CDT...
  REAGER AROUND 1245 PM CDT...
  NORTON AROUND 105 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

LAT...LON 4001 9995 3987 10041 3962 10026 3972 9982

$$

LOCKHART
2 follow-up statements
000 
WWUS53 KGLD 031750
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1151 AM MDT SUN JUL 3 2005

KSC039-137-031815-
/O.CON.KGLD.SV.W.0210.000000T0000Z-050703T1815Z/
NORTON KS-DECATUR KS-
1251 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM CDT FOR
DECATUR AND NORTON COUNTIES...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR REAGER...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT SUNDAY
AFTERNOON FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4001 9995 3987 10041 3962 10026 3972 9982

$$

LOCKHART
000 
WWUS53 KGLD 031813
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 PM MDT SUN JUL 3 2005

KSC039-137-031824-
/O.EXP.KGLD.SV.W.0210.000000T0000Z-050703T1815Z/
NORTON KS-DECATUR KS-
114 PM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR AND NORTON COUNTIES
EXPIRES AT 115 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 4001 9995 3987 10041 3962 10026 3972 9982

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:25 AM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, Jul 3, 3:25 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MDT SUN JUL 3 2005

.DISCUSSION...FORECAST CONCERNS ARE CONVECTIVE POTENTIAL THE NEXT
SEVERAL DAYS AND THE THREAT FOR LOCALLY HEAVY RAIN MONDAY NIGHT
AS THE FORECAST AREA REMAINS IN AN ACTIVE NORTHWEST FLOW REGIME.

AT 0830Z LATEST RADAR MOSAIC SHOWING PESKY SHOWERS AND
THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 70. PERUSING
MODEL DATA SUGGESTS THAT THIS ACTIVITY IS BEING DRIVEN BY WHAT THE
RUC DEPICTS AS AN ENHANCED AREA OF 850-700 TEMPERATURE ADVECTION
AHEAD OF A 700MB SHORTWAVE AND ASSOCIATED SURFACE LOW OVER
SOUTHEAST COLORADO. 21Z SREF FROM SPC ALSO SHOWING THIS GENERAL
AREA AS WELL...PICKING UP ON SOME ENERGY MOVING ACROSS THE
NORTHEAST PLAINS OF COLORADO. WILL POPULATE GRIDS WITH SOME
TYPE OF CONCENSUS FOR THE SHORT TERM 1ST PERIOD.

TODAY/TONIGHT...A COOL FRONT WILL PUSH THROUGH THE FORECAST AREA
TODAY BRINGING TEMPERATURES DOWN ABOUT 3-10F PER 850 FORECASTS.
THAT YIELDS HIGHS NEAR 90 NORTH AND WEST TO MID 90S EAST AND
PERHAPS SOUTH. 700-500MB HUMIDITY FORECASTS FROM THE NGM/GFS/NAM
SUGGEST ANOTHER UPPER WAVE TO MOVE INTO FAR EASTERN COLORADO VERY
LATE IN THE DAY. THIS CONVECTIVE THREAT WILL ALSO BE AVAILABLE
OVER THE FAR SOUTH/SOUTHWEST WHERE THE FRONTAL BOUNDARY IS
EXPECTED TO BE. WILL KEEP POPS CONFINED TO THESE AREAS. AFTER 00Z
CONVECTIVE THREAT LOOKS TO BE LIMITED TO THE FRONTAL BOUNDARY TO
OUR SOUTH...MATCHING UP WELL WITH BETTER MID LEVEL MOISTURE AXIS.
700 OMEGA IS ACTUALLY DOWNWARD THROUGH MIDNIGHT SUPPORTING MODEL
QPF OF NEAR ZERO PER GFS/NGM FORECASTS. WILL DOWN THE POPS QUITE A
BIT AS A RESULT.

MONDAY/MONDAY NIGHT...SURFACE HIGH SLIDES SOUTHEAST ALLOWING WINDS
TO VEER AROUND TO THE SOUTHEAST AND BEGIN SOME RETURN FLOW INTO
THE AREA. ANOTHER WAVE MOVES INTO THE NORTHWEST 1/3 OR SO OF THE
AREA LATE IN THE DAY. PREFER THE GFS HANDLING OF THE RETURN FLOW
IN ITS INSTABILITY AND QPF FORECASTS WHICH (LIKE LAST NIGHTS RUN)
FAVOR HIGHEST POPS OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES
IN KANSAS. 850 TEMPERATURES CONTINUE TO COOL ANOTHER 5-10F WITH
READINGS IN THE LOW TO POSSIBLY MID 80S...SIMILAR TO THE 2M/MOS
GUIDANCE NUMBERS. NAM/GFS CONTINUE TO AGREE ON POSSIBLE MCS MOVING
ACROSS HEART OF THE FORECAST AREA PER 700-500RH/500 VORT AND 250
JET DIVERGENCE PROGS. CURRENT GRIDS HAVE 40 POPS AND MAV/MET MOS
HAVE SIMILAR TO NUMBERS SO WILL TRY AND TWEAK THEM UP A BIT AS
CONFIDENCE IS INCREASING. THIS SYSTEM SHOULD DIVE SOUTHEAST AFTER
MIDNIGHT.

TUESDAY/TUESDAY NIGHT...SOUTHERLY WINDS AGAIN BRING RETURN FLOW OF
MOISTURE INTO THE AREA. CAPE FORECASTS AGAIN FAVOR THE WESTERN 1/3
OF THE TRI-STATE AREA. PREFER THE ETA HANDLING OF THIS EVENT AS
STRONGEST CIN VALUES AND WEAKER CAPE OVER THE EAST WHERE THEIR
PROXIMITY TO SURFACE HIGH SHOULD LIMIT AMOUNT OF MOISTURE RETURN.
THIS ALSO APPEARS TO BE THE FAVORED SOLUTION BY NCEP PER ITS QPF
FORECAST. WILL ORIENT POP FORECASTS ACCORDINGLY. FOR TUESDAY NIGHT
0-6 WINDS FROM THE GFS CARRY ANY PRECIP SOUTHEAST WHILE THE ETA IS
MORE NORTHEAST. GIVEN THE BUILDING UPPER HIGH NEAR THE FOUR
CORNERS AND PRECIP BLOB OVER THE DAKOTAS MOVING SOUTHEAST THE GFS
SOLUTION SEEMS MORE REASONABLE. SO FOR TUESDAY NIGHT WILL ORIENT
POPS FOR PRECIP MOVING SOUTHEAST PER GFS SOLUTION. TEMPERATURES
APPEAR TO SHOW LITTLE CHANGE BOTH AT 850 AND 2M/MOS GUIDANCE
NUMBERS. WILL PERHAPS TREND THEM UP A FEW DEGREES CLOSER TO THE
MOS GUIDANCE INCREASE.

WEDNESDAY THROUGH SATURDAY...NO CHANGES MADE AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 3, 11:30 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT SUN JUL 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
405 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER THE EASTERN THIRD OF THE TRI-STATE AREA WILL
CONTINUE TO MOVE NORTHEAST AND OUT OF THE AREA BY NOON MDT (1 PM
CDT).

TWO AREAS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP. ONE AREA WILL BE
ALONG THE COOL FRONTAL BOUNDARY WHICH WILL CONTINUE TO SLOWLY PUSH
SOUTH...REACHING A LINE FROM ROUGHLY HILL CITY THROUGH GOVE INTO
TRIBUNE AND LEOTI. THE OTHER WILL BE OVER FAR EASTERN COLORADO WHERE
AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES AND ONTO THE
PLAINS.

ALL THE ACTIVITY WILL GENERALLY MOVE SOUTHEAST THROUGH TONIGHT. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS POSSIBLE FROM HILL CITY TO GOVE TO
LEOTI EARLY TONIGHT. ANY ADDITIONAL RAINFALL OVER FAR SOUTHERN
HITCHCOCK AND THE NORTHERN HALF OF RAWLINS COUNTIES WILL LIKELY
RESULT IN LOCALIZED FLOODING AFTER AN ESTIMATED 2 TO 4 INCHES OF
RAIN FELL THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH WEDNESDAY
NIGHT. THE BASIC SCENARIO CALLS FOR INSTABILITY TO BUILD DURING THE
DAY WITH THUNDERSTORMS DEVELOPING LATE IN THE DAY OVER FAR EASTERN
COLORADO AND ADJACENT COUNTIES IN KANSAS. AIDED BY DISTURBANCES
MOVING THROUGH THE AREA FROM THE WEST ANY STORMS THAT DEVELOP WILL
MOVE ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS.
THE PRIMARY THREATS DURING THE DAY AND EARLY EVENINGS WILL BE LARGE
HAIL AND DAMAGING WINDS. DURING THE OVERNIGHT HOURS LOCALLY HEAVY
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREATS.

FOR THURSDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE
LOOKS TO BUILD ACROSS THE AREA WITH LITTLE CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

DDT

In the hours before

Local storm report, Jul 3, 9:36 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             6 NNW MAX               40.19N 101.44W
07/03/2005  1.00 INCH        DUNDY              NE   TRAINED SPOTTER

&&

PFP
Local storm report, Jul 3, 10:07 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             COLBY                   39.39N 101.05W
07/03/2005  1.00 INCH        THOMAS             KS   TRAINED SPOTTER

0905 AM     HAIL             COLBY                   39.39N 101.05W
07/03/2005  0.88 INCH        THOMAS             KS   TRAINED SPOTTER

&&

DDT
Local storm report, Jul 3, 10:20 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
920 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             4 E COLBY               39.39N 100.97W
07/03/2005  1.00 INCH        THOMAS             KS   TRAINED SPOTTER

&&

DDT
Local storm report, Jul 3, 11:47 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             JENNINGS                39.68N 100.29W
07/03/2005  1.00 INCH        DECATUR            KS   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERED THE GROUND

1043 AM     HAIL             5 N QUINTER             39.14N 100.23W
07/03/2005  1.00 INCH        SHERIDAN           KS   TRAINED SPOTTER

            HAIL COVERED THE GROUND

&&

MMEHLE
Local storm report, Jul 3, 12:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             1 NE SAINT PETER        39.20N 100.08W
07/03/2005  1.00 INCH        GRAHAM             KS   TRAINED SPOTTER

            COVERING THE GROUND.

&&

GML
Local storm report, Jul 3, 12:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             HILL CITY               39.37N 99.85W
07/03/2005  1.00 INCH        GRAHAM             KS   TRAINED SPOTTER

&&

GML

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:45 PM CDTSevere Thunderstorm WarningGLDThomas26 min
Jul 2, 11:30 PM CDTSevere Thunderstorm WarningGLDGove60 min
Jul 3, 6:42 AM CDTSevere Thunderstorm WarningGLDCheyenne63 min
Jul 3, 7:02 AM CDTSevere Thunderstorm WarningGLDRawlins28 min
Jul 3, 7:30 AM CDTSevere Thunderstorm WarningGLDRawlins30 min
Jul 3, 8:00 AM CDTSevere Thunderstorm WarningGLDRawlins60 min
Jul 3, 8:59 AM CDTSevere Thunderstorm WarningGLDThomas35 min
Jul 3, 8:59 AM CDTSevere Thunderstorm WarningGLDRawlins54 min
Jul 3, 10:05 AM CDTSevere Thunderstorm WarningGLDThomas40 min
Jul 3, 10:31 AM CDTSevere Thunderstorm WarningGLDSheridan44 min
Jul 3, 11:15 AM CDTSevere Thunderstorm WarningGLDSheridan49 min
Jul 3, 11:45 AM CDTSevere Thunderstorm WarningGLDDecatur25 min
Jul 3, 11:54 AM CDTSevere Thunderstorm WarningGLDGraham51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.